Oregon, 2010

High Wind in Oregon, January 1, 2010

January 1, 2010 · NWS MFR · 2 events in 2 counties and zones

Strong southwest winds occurred ahead of a moderate cold front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Strong southwest winds occurred ahead of a moderate cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 31, 8:42 PM PST, 3 hours 56 minutes earlier.

Area forecast discussion, Dec 31, 8:42 PM PST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
842 PM PST THU DEC 31 2009

.DISCUSSION...THE MAIN LOW PRESSURE IS NOW CLOSING OFF NEAR 45N
135W. THIS HAS CAUSED THE COLD FRONT TO STALL OFFSHORE BUT WITH A
CONTINUING MOISTURE FEED INTO SOUTHWEST OREGON AND NORTHWEST
CALIFORNIA. THE COAST AND JOSEPHINE COUNTY HAVE RECEIVED PLENTY
OF RAIN AND EVEN THE MEDFORD AIRPORT PICKED UP JUST OVER A HALF
INCH OF RAIN. GUSTY WINDS ARE ALSO CONTINUING ALONG THE COAST WITH
SPOTTER JUST NORTH OF GOLD BEACH REPORTING GUST TO AROUND 90 MPH
EARLIER IN THE EVENING.

BY LATE THIS EVENING A 110KT JETSTREAM IS EXPECTED TO ROUND THE
BASE OF THE TROUGH AND HELP PUSH THE COLD FRONT TO THE EAST. THIS
WILL SHIFT THE MOISTURE AXIS MORE THE EAST WITH PRECIPITATION
INCREASING IN THE MOUNT SHASTA AREA WHILE COLDER AIR WILL BRING
SNOW LEVEL DOWN CLOSER TO 4000 FEET. HAVE EXTENDED THE WINTER WEATHER
ADVISORY FOR CAZ82 UNTIL 10 AM.

IN THE COASTAL WATERS LARGE SWELLS ARE MOVING INTO THE COASTAL
ZONE OVERNIGHT. COMBINED WITH INCREASING WAVE PERIOD...THESE
SWELLS ARE EXPECTED TO BREAK IN THE SURF ZONE IN THE 22 TO 25 FOOT
RANGE FROM AROUND NOON FRIDAY...AND COULD LAST INTO SATURDAY. THE
HIGH SURF ADVISORY CONTINUES AND WILL NEED TO BE EVALUATED IF THE
BREAKING WAVES WILL EXTEND INTO THE WARNING CATEGORY.

THE GRIDS WERE UPDATED AND SENT TO THE WEBPAGE.

&&

.AVIATION...AREAS OF MVFR CIGS AND VIS CAN BE EXPECTED INLAND AND
THE COAST ESPECIALLY IN HEAVIER SHOWERS WITH MOUNTAINS OBSCURED.
GUSTY SOUTH WINDS WILL CONTINUE OVERNIGHT AT THE COAST WITH WIND
SHEAR POSSIBLE.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 4 AM PST FRIDAY FOR ORZ021-ORZ022.
     HIGH SURF ADVISORY FROM NOON FRIDAY TO NOON PST SATURDAY FOR
     ORZ021-ORZ022.
     HIGH WIND WARNING UNTIL 10 AM PST FRIDAY FOR ORZ031.

CA...WINTER WEATHER ADVISORY UNTIL 10 AM PST FRIDAY FOR CAZ082.
     WIND ADVISORY UNTIL 10 AM PST FRIDAY FOR CAZ081.

PACIFIC COASTAL WATERS...GALE WARNING UNTIL 4 AM PST FRIDAY FOR
     PZZ350-PZZ356-PZZ370-PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 4 AM PST SATURDAY FOR PZZ350-PZZ356-
     PZZ370-PZZ376.

08/99/99
Hazardous weather outlook, Dec 31, 12:17 PM PST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1217 PM PST THU DEC 31 2009

ORZ021-022-011200-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
1217 PM PST THU DEC 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 6 PM PST. SEE WEATHER
MESSAGE PDXNPWMFR...FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-011200-
CENTRAL SISKIYOU COUNTY-
1217 PM PST THU DEC 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 7 PM PST. SEE WEATHER
MESSAGE PDXNPWMFR...FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ031-011200-
CENTRAL AND EASTERN LAKE COUNTY-
1217 PM PST THU DEC 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 7 PM PST. SEE WEATHER
MESSAGE PDXNPWMFR...FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ082-011200-
SOUTH CENTRAL SISKIYOU COUNTY-
1217 PM PST THU DEC 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW FOR ELEVATIONS ABOVE 4500
FEET IS IN EFFECT BEGINNING 4 PM PST. SEE WEATHER MESSAGE...
PDXWSWMFR...FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER WEATHER ADVISORY FOR SNOW FOR ELEVATIONS ABOVE 4500
FEET IS IN EFFECT UNTIL 4 AM PST FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SUGDEN

In the hours before

Local storm report, Dec 31, 8:09 PM PST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
809 PM PST THU DEC 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HEAVY RAIN       1 SSW OBRIEN            42.06N 123.71W
12/31/2009  M3.00 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            RAINFALL AMOUNT FROM MIDNIGHT TO 8 PM. IT IS STILL
            RAINING AT THE RATE OF ABOUT 0.2 INCH PER HOUR.

&&

BUNNAG
Local storm report, Dec 31, 9:11 PM PST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
911 PM PST THU DEC 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     HEAVY RAIN       6 ESE COOS BAY          43.33N 124.12W
12/31/2009  M1.53 INCH       COOS               OR   TRAINED SPOTTER

            24 HOUR TOTAL ENDING AT 2100 PST.

&&

STOCKTON
Local storm report, Dec 31, 10:24 PM PST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1024 PM PST THU DEC 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HEAVY RAIN       5 WSW WILDERVILLE       42.36N 123.56W
12/31/2009  M1.20 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            12 HR RAINFALL FROM 10 AM TO 10 PM.

&&

BUNNAG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central & Eastern Lake County

When
January 1, 12:38 AM PST
Where
Central & Eastern Lake County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

The Summer Lake RAWS measured southwest winds of 31 mph with a peak gust of 58 mph at 01/0038 PST.

High Wind, Curry County Coast

When
January 1, 2:04 AM PST
Where
Curry County Coast forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

The Humbug Mountain ODOT station measured southwest winds of 35 mph with a peak gust of 58 mph at 01/0204 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200970, 200966.